Mississippi, 2017

Drought in Mississippi, February 21 to 28, 2017

February 21 to 28, 2017 · NWS MEG · 4 events in 4 counties and zones

Severe (D2) drought conditions returned to portions of Northeast Mississippi at the end of February. The drought caused river and lake levels to be at low levels.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Severe (D2) drought conditions returned to portions of Northeast Mississippi at the end of February. The drought caused river and lake levels to be at low levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 21, 5:39 AM CST, 21 minutes earlier.

Area forecast discussion, Feb 21, 5:39 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
539 AM CST Tue Feb 21 2017

.UPDATE...
Updated to include the 12z aviation discussion.

&&

.PREV DISCUSSION... /issued 218 AM CST Tue Feb 21 2017/

DISCUSSION...

An area of rain continues to spread eastward across the Mid-South
early this morning. The rain is associated with an upper level
low pressure system that will track eastward from East Texas into
Louisiana by late this afternoon. As a result, rain will spread
across the entire Mid-South over the next couple of hours. By mid-
morning, the best chances for rain will shift east across areas
of West Tennessee near the Tennessee River and Northeast
Mississippi. During the afternoon, expect redevelopment of showers
to occur due to diurnal heating. Best chances will occur south of
a line from Forrest City, Arkansas to Jackson, Tennessee.
Although, can't rule out a shower developing at any given location
at any given time this afternoon due to the proximity of the
upper level low. Temperatures will be cooler today with highs
remaining in the 60s due to the shower activity and cloud cover.
However, this is still about 6-12 degrees above normal for this
time of year.

The upper level low will begin to sink southeastward tonight and
will be located across the Gulf of Mexico by Wednesday morning. As
a result, chances for showers will begin to diminish from
northeast to southeast across the CWA tonight into Wednesday. Some
clearing may begin to occur late tonight across Northeast
Arkansas and the Missouri Bootheel. If clearing takes place,
expect fog to quickly develop possibly becoming dense by Wednesday
morning.

Upper ridging will begin to occur on the back side of the
departing upper low and surface winds will turn back around to the
south. This will allow temperatures to creep back into the 70s for
highs on Wednesday.

Strong warm air advection on Thursday will bring high temperatures
back to into the upper 70s to 80 degrees.

Friday will be another warm day across the Mid-South ahead of an
approaching cold front. Highs will range from the lower to mid 70s
across Northeast Arkansas to around 80 degrees across Northeast
Mississippi. Isolated to scattered thunderstorms may begin to
develop during the afternoon hours on Friday across Northeast
Arkansas, the Missouri Bootheel, and Northwest Tennessee.

The chances for thunderstorms will shift east Friday evening to
West Tennessee and Northeast Mississippi. Cooler temperatures will
begin to filter into the area behind the front. Lows will be in
the upper 30s to mid 40s.

Cool high pressure will build over the region for the weekend.
Highs will be in the 50s with lows in the lower to mid 30s which
is near normal for this time of year.

Above normal temperatures will return for the beginning of next
week as a warm front will move through the area Sunday Night.
Highs on Monday will be back into the 60s. Chances for rain may
occur ahead of the warm front Sunday Night into early Monday.

KRM

&&

.AVIATION...
/12z TAFs/

Ceilings are expected to deteriorate across portions of the Mid-
South this morning as an area of showers moves across the region.
While conditions are forecast to improve a bit at KMEM and KMKL,
low-end MVFR, or even IFR, conditions are expected at KJBR/KTUP.
Most of the precipitation will occur through 18z, with showers
becoming more isolated during the afternoon and evening hours.
Low ceilings are anticipated again tonight, likely falling below
1000 ft. Winds may become southerly briefly at KJBR early this
afternoon, but will generally be from the east and northeast.
Elsewhere, winds will generally be from the south today at less
than 10 kts. However, occasional gusty conditions will be possible
as showers interact with a modest low-level jet this morning.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Feb 21, 3:37 AM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
337 AM CST Tue Feb 21 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
337 AM CST Tue Feb 21 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Lee

When
February 21, 6:00 AM CST to February 28, 11:59 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -88.680 (the zone’s center; the record gives no point)

Severe (D2) drought conditions occurred.

Drought, Itawamba

When
February 21, 6:00 AM CST to February 28, 11:59 PM CST
Where
Itawamba forecast zone
Reported by
Drought Monitor
Coordinates
34.280, -88.361 (the zone’s center; the record gives no point)

Severe (D2) drought conditions occurred.

Drought, Chickasaw

When
February 21, 6:00 AM CST to February 28, 11:59 PM CST
Where
Chickasaw forecast zone
Reported by
Drought Monitor
Coordinates
33.921, -88.948 (the zone’s center; the record gives no point)

Severe (D2) drought conditions occurred.

Drought, Monroe

When
February 21, 6:00 AM CST to February 28, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
33.892, -88.480 (the zone’s center; the record gives no point)

Severe (D2) drought conditions occurred.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682001, 682002, 682003, 682004.